Strong Wind, Boyd
- When
- December 19, 12:00 AM EST to 8:00 AM EST
- Where
- Boyd forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
A late night cold frontal passage quickly dashed through northeast Kentucky around midnight on December 19th and caused significant damage to parts of the Central Appalachians. Behind the front, strong winds aloft continued to mix down to the surface and cause occasional breezy to strong gusts at the surface.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A late night cold frontal passage quickly dashed through northeast Kentucky around midnight on December 19th and caused significant damage to parts of the Central Appalachians. Behind the front, strong winds aloft continued to mix down to the surface and cause occasional breezy to strong gusts at the surface. A 43 mile per hour wind gust was recorded at the Boyd County Emergency Operations Center around sunrise that morning. A few thousand customers were without power as a result of downed trees and power lines caused by the strong front. Winds subsided by the middle of the morning as high pressure began to build into the western Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 18, 7:39 PM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 739 PM EST Thu Dec 18 2025 .SYNOPSIS... Cold front crosses tonight bringing rain and gusty winds, then ending in wintry precipitation. Drier weather expected this weekend with high pressure. && .NEAR TERM /THROUGH FRIDAY/... As of 700 PM Thursday... Did tweak POPs based on some of the latest guidance which depicts a more pronounced break in the rain over the central and some western parts of the CWA between now and the front's arrival from the west. Latest guidance did tweak the frontal POPs as well, with the front being maybe a touch slower, but by less than an hour's difference from the previous forecast. Regardless, the front will race through the CWA between 10-11pm to start in the west and 4-5am to end on the east. Winds have been a bit less gusty at times in lower elevations this evening, but didn't touch winds or gusts for now, as they will be increasing soon enough as the front approaches. No major changes to the temperature forecast or snow amounts for late tonight into Friday. As of 100 PM Thursday... A mild and warmer day is on tap today with a warm front that will be moving our way this afternoon. High temperatures will make it into the upper 50s and lower 60s across the lowlands this afternoon. The mountains will range between the 40s and mid 50s. Moist air will invade this afternoon with southerly flow, replacing the drier air we have had the past few days. Some showers are likely this afternoon ahead of the warm front with higher probabilities along the mountains and the Tri-State Area. Winds will become increasingly breezy to gusty later this afternoon and evening with a tightening pressure gradient as a strong jet moves overhead. A cold front approaches from the west late this evening with a hefty line of showers and gusty winds expected ahead of it. Guidance shows this line arriving in the Huntington/Tri- State Area between 9pm-11pm, then the Charleston/Metro Area between 10pm-midnight, followed by the mountains and points east an hour or so after. Rain will continue after the main line, slacking off across the lowlands some. A change over to snow across the higher terrain of the mountains will occur a few hours after midnight as temperatures crash behind the front. Colder air rushes in elsewhere tomorrow morning, just as precipitation tapers off from west to east. A change over from rain to snow will then occur as a result of the flash freeze and non-dirunal high temperatures are expected. Light amounts are expected with this system. The higher elevations (3,500 feet and above) of the Randolph, Pocahontas, and Webster will see between 1 and 3 inches of snowfall with locally higher amounts possible. The lowlands will be hard pressed to see amounts over half an inch. However, the flash freeze will create slick spots on roads. Caution should be exercised during the morning commute. Strong gusty winds continue Friday, strengthening in the morning and afternoon. Gusts between 20 and 30 mph will be common for most, with the mountains seeing gusts between 35 and 50 mph. A wind advisory will be in effect tomorrow across the higher elevations of Pocahontas and Randolph Counties where the higher end of the range could be seen. Power outages and downed trees are possible. Areas of patchy blowing snow may also occur reducing visibility. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 110 PM Thursday... Any lingering snow showers will be wrapping up Friday night, as will gusty winds. A cold night is in store Friday into Saturday with 20s and teens expected, but Saturday will be mild with temperatures 7 to 10 degrees above normal expected. High pressure to the south nudges in to bring us some drier weather Saturday through Sunday. A series of cold fronts will cross Saturday night into Sunday, but these fronts look to be moisture deprived, so allowed for PoPs below 10%. Temperatures on Sunday will be knocked back 10-15 degrees from Saturday though behind this front. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 125 PM Thursday... The holiday week looks to be dry to start with high pressure directly overhead. A front crosses Tuesday bringing chances for rain and snow for some. This front stalls across our area Wednesday keeping rain chances around Christmas Eve and on Christmas Day. Temperature wise, a decent warming trend will be in store by midweek. Above normal temperatures are reflected by guidance from Tuesday through Christmas Day. Christmas Day could be a decent day outside of rain chances with 60s possible for a chunk of the lowlands. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 640 PM Thursday... VFR conditions continue to start, though BKW is threatening to go MVFR or IFR on ceilings at any moment, whenever the lower clouds finally push up and over the crest in force. Winds are also gusty across most of the area, though some TAF sites are occasionally losing their gusts at lower elevations this evening. However, SE'ly to S'ly winds will increase and become more gusty through the evening as the front approaches. Along and behind the front, ceilings quickly drop to MVFR heights, and likely remain that way for much of the remainder of the forecast. There are hints of IFR ceilings in/near the mountains for EKN and BKW, but confidence was not high enough to put in the TAFs for now. This front will push into the far western parts of the CWA by 03z or 04z, first hitting HTS around 05z and rolling east from there through 09z or 10z. Gusty winds will turn SW'ly and then W'ly behind the front, and while they may decrease slightly after the initial burst with the front, they should ramp up again during the day on Friday. Lower elevation wind gusts of 25-35kts will be common between 15z and 21z, +/- an hour, then should tail off heading towards 00z Saturday. Gusts over the ridges will likely be on the order of 35-45kts, and locally a bit higher. Some LLWS is expected to continue ahead of the front, and should reduce below TAF thresholds within an hour or two of the front passing a location. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of rain, lower ceilings, and gusty winds may vary from forecast by an hour or so, but confidence in those things occurring is high. Timing for snow showers may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H M H H H H AFTER 00Z SATURDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Wind Advisory from 7 AM to 7 PM EST Friday for WVZ523-526. OH...None. KY...None. VA...None. && SYNOPSIS...FK/LTC NEAR TERM...FK/LTC SHORT TERM...LTC LONG TERM...LTC AVIATION...FK
Special Weather Statement
National Weather Service Charleston WV
1033 PM EST Thu Dec 18 2025
KYZ101>103-105-OHZ066-067-075-083>087-190500-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Jackson OH-Athens OH-
Meigs OH-Morgan OH-Gallia OH-Lawrence OH-Perry OH-Vinton OH-
1033 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT CENTRAL BOYD...GREENUP... NORTHWESTERN
LAWRENCE...CARTER...NORTHWESTERN MEIGS...PERRY... NORTHWESTERN
GALLIA...JACKSON...WESTERN MORGAN...VINTON...WESTERN ATHENS AND
WESTERN LAWRENCE COUNTIES THROUGH MIDNIGHT EST...
At 1030 PM EST, Doppler radar was tracking gusty showers along a
line extending from near Bexley to 6 miles northeast of Muses Mills.
Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Ashland, Portsmouth, Ironton, Jackson, Wellston, Nelsonville,
New Lexington, Grayson, Coal Grove, Glouster, Mcarthur, Olive Hill,
Oak Hill, Somerset, Rio Grande, Albany, Shawnee, Lake Hope State
Park, and Cannonsburg.
This includes Interstate 64 in Kentucky between mile markers 149 and
187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3991 8217 3977 8208 3976 8188 3836 8268
3809 8291 3809 8292 3812 8289 3827 8317
3819 8326 3821 8330 3832 8334 3873 8303
3875 8288 3857 8281 3875 8266 3895 8281
3937 8275 3947 8217 3960 8238 3993 8246
TIME...MOT...LOC 0330Z 295DEG 21KT 3997 8289 3842 8345
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service Charleston WV
1126 PM EST Thu Dec 18 2025
KYZ103-105-OHZ087-WVZ005-190515-
Boyd KY-Lawrence KY-Lawrence OH-Wayne WV-
1126 PM EST Thu Dec 18 2025
...GUSTY SHOWERS WILL IMPACT EASTERN BOYD...LAWRENCE...SOUTH CENTRAL
LAWRENCE AND WAYNE COUNTIES THROUGH 1215 AM EST...
At 1125 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Naples to Camp Lewis. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Louisa, Wayne, Blaine, Beech Fork State Park,
Yatesville Lake State Park, Kenova, Catlettsburg, Ceredo, Fort Gay,
Burnaugh, Martha, Durbin, Ulysses, East Lynn Lake, Charley,
Centerville, Dunlow, and Keaton.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 187 and 191.
Interstate 64 in West Virginia between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 8279 3847 8262 3842 8250 3841 8251
3831 8235 3833 8231 3832 8229 3831 8228
3830 8230 3825 8231 3822 8227 3792 8248
3793 8249 3796 8253 3795 8258 3789 8260
3788 8262 3800 8294 3796 8299 3799 8303
TIME...MOT...LOC 0425Z 269DEG 28KT 3845 8284 3759 8320
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
5The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1303195, 1305933, 1305934, 1305935.